Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Huntsville, AL

August 7, 2017Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 7, 2017, 6:27 PM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Aug 7, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS54 KHUN 072327
FFWHUN
ALC103-080230-
/O.NEW.KHUN.FF.W.0011.170807T2327Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
627 PM CDT MON AUG 7 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northwestern Morgan County in north central Alabama...

* Until 930 PM CDT

* At 626 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain has already fallen in the last hour. An 
  additional one to two inches is possible in the next three hours. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Decatur, Hartselle, Priceville, Trinity, Somerville and Basham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
      3457 8687 3455 8683 3455 8676 3458 8672
      3459 8669 3447 8670

$$

AMP
2 follow-up statements
073 
WGUS74 KHUN 080050
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
750 PM CDT MON AUG 7 2017

ALC103-080230-
/O.CON.KHUN.FF.W.0011.000000T0000Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan AL-
750 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHWESTERN MORGAN COUNTY...

At 748 PM CDT, Doppler radar and automated rain gauges indicated 
that earlier thunderstorms produced heavy rain over the warned area. 
Two to three inches of rain have already fallen, with additional 
light rain expected to continue over the next two hours. Flash 
flooding may be occurring along low-lying spots and near streams and 
creeks.

Some locations that will experience flooding include...
Decatur, Hartselle, Priceville, Trinity, Somerville and Basham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
      3457 8687 3455 8683 3455 8676 3458 8672
      3459 8669 3447 8670

$$

AMP
875 
WGUS74 KHUN 080222
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
922 PM CDT MON AUG 7 2017

ALC103-080230-
/O.EXP.KHUN.FF.W.0011.000000T0000Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan AL-
922 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MORGAN COUNTY WILL EXPIRE
AT 930 PM CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. However, some lingering minor flooding issues may 
persist over the next couple of hours. Please use extra caution if 
traveling tonight and continue to heed any remaining road closures 
that may be in effect.

LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
      3457 8687 3455 8683 3455 8676 3458 8672
      3459 8669 3447 8670

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:42 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 2:42 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
242 PM CDT Mon Aug 7 2017

.NEAR TERM...(Tonight)
Issued at 242 PM CDT Mon Aug 7 2017

As of early afternoon, the cold front was situated from the Mid
Atlantic region southwest through Middle Tennessee to near the Texas
Hill Country. Overall, the front has made very little southward
movement today as the upper flow remains westerly in nature. A
rather challenging forecast even in the near term to be honest. The
high resolution/convection allowing models have struggled in the
current pattern and overall forecast confidence is low. Latest radar
imagery shows an ill defined fine line extending from Chattanooga
through Huntsville to near Muscle Shoals. Some enhancement was noted
on GOES-16 Vis/IR but limited instability has generally kept
development at a minimum.

For this evening/tonight, will ramp pops back up into the high
chance/likely category as we may see additional lift associated with
an approaching shortwave trough/vort max that is producing waves of
precipitation across LA/MS. Several of the models hint at this, but
again the current trends are not being resolved very well. Front will
slowly make its way south late tonight with additional push from
lowering heights aloft associated with the shortwave trough.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 242 PM CDT Mon Aug 7 2017

Frontal placement will be everything over the next couple of days.
Some discrepancies in this area continue to make the forecast
challenging. The overall trends indicate the front will push just
south of the region on Tuesday and perhaps meander back a bit on
Wednesday as an ill defined warm front. Although the better low level
convergence will be along the I-20 corridor on Tuesday, will
continue fairly high pops for southern areas with a notable tapering
to the north. This also matches the WPC QPF guidance which has a
notable north-south gradient.

For Wednesday, a general PoP gradient will once again be noted in the
grids and only adjusted the previous forecast up slightly based on
the 12z trends. Expect temperatures to be a touch warmer on Wednesday
with a bit more clearing anticipated. However, the highs will remain
several degrees below normal through mid week.

.LONG TERM...(Wednesday night through Sunday)
Issued at 242 PM CDT Mon Aug 7 2017

Unsettled - would be a quick descriptor of the extended forecast,
into early next week. Bermuda-like high pressure, layered off of the
southeast coast will continued to bring a southerly flow across the
Tennessee Valley. This will advect moisture well inland from a very
warm Gulf of Mexico (water temperatures in the mid/upper 80s). The
flow from the surface to ~850mb for most of the extended period were
southerly, which will keep the moisture feed continuing. As such,
daily chances for showers and thunderstorms will continue.

The best rain chances for from blended model output this go around
will be on Thursday, with the GFS/ECMWF/Canadian all indicating a
precip maxima across the Tennessee Valley during that time. Raised
rain chances to the likely range then. Rain chances lessen somewhat,
but will continue into the weekend and early next week, as the
moisture feed continues. The southerly flow may be interrupted
somewhat on Saturday as a frontal boundary nears the region from the
north. The EC and Canadian were more aggressive bringing this
boundary across the region, while the GFS was tending to keep the
warm air in place. Raised PoPs again into the likely range on Sunday
with deeper moisture back in place. Late in this period, a frontal
boundary should be moving towards the region. The GFS/Canadian were
the more aggressive models with this boundary, while the EC had the
boundary more to our north. Low confidence on either solution this
far out.

All in all, there should be more clouds than sun for most of the
extended period, with daily high temperatures trending below
seasonable norms, mostly in the mid/upper 80s rather than around a
usual 91.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon Aug 7 2017

Frontal boundary continues to sink southward toward the region this
afternoon. The combination of lift ahead of the front and very moist
boundary layer has led to MVFR ceilings and scattered, albeit light,
shower redevelopment. Short range model guidance has been rather
inconsistent in the evolution of the weather over the next 24-36
hours and have thus trended mainly toward satellite/radar trends.

Given the push with the front, have include a tempo period of
thunder this aftn/early evening with near IFR ceilings. We may see
an additional round of nocturnal development late tonight/early
Tuesday similar to this morning and included another tempo group
given the uncertainty with frontal placement.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...RSB
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 2:17 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CDT Mon Aug 7 2017

ALZ001>010-016-TNZ076-096-097-081100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous thunderstorms will continue into the evening
and overnight hours, as a weak frontal boundary shifts south through
the area. A few of these storms could become strong and produce gusty
winds. Additionally, locally heavy rainfall is possible which may
lead to instances of flash flooding in low lying and urban areas,
especially south of the Tennessee River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A stalled frontal boundary just south of the area will keep isolated
to scattered showers and thunderstorms in the forecast most of the
upcoming week.

A better chance of showers and thunderstorms develops again toward
the end of the week and into the weekend as this boundary moves
north over the area. Locally heavy rainfall will again be possible
during this timeframe, possibly producing some flash flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:38 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT MON AUG 7 2017

ALZ010-072100-
De Kalb AL-
338 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
400 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles southwest of Trenton, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3465 8570 3473 8570 3475 8569 3475 8567
      3479 8564 3481 8564 3483 8563 3485 8560
      3485 8558 3465 8554
TIME...MOT...LOC 2038Z 266DEG 24KT 3475 8562

KDW
Special weather statement, Aug 7, 5:42 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
542 PM CDT MON AUG 7 2017

ALZ009-072330-
Jackson AL-
542 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, or 11 miles north of Scottsboro, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Hytop, Martintown, Princeton,
Estillfork, Fackler, Larkin and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3479 8626 3492 8622 3489 8586 3466 8592
TIME...MOT...LOC 2242Z 281DEG 11KT 3483 8611

AMP
Special weather statement, Aug 7, 5:49 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
549 PM CDT MON AUG 7 2017

ALZ005>007-072315-
Madison AL-Morgan AL-Limestone AL-
549 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 615 PM
CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Priceville, or 7 miles southeast of Decatur, moving east at 10 mph.

Winds up to 40 mph and locally heavy rainfall is possible with this
storm.

Locations impacted include...
Southern Huntsville, Decatur, Hartselle, Redstone Arsenal,
Priceville, Triana, Morgan City, Huntsville International Airport,
Somerville and Valhermoso Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8702 3462 8702 3463 8654 3442 8657
TIME...MOT...LOC 2249Z 270DEG 10KT 3454 8687

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:47 PM CDTSpecial Weather StatementHUNCullman28 min
Aug 7, 5:42 PM CDTSpecial Weather StatementHUNJackson48 min
Aug 7, 5:49 PM CDTSpecial Weather StatementHUNMorgan26 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.